Statins – should you be on them

Statins: A Disturbing Study about Adverse Side Effects

I have just discovered a fascinating paper which describes the results of gathering and collating information from self-reported accounts of adverse reactions to statins (1). It has been published on the internet by the Journal of Independent Medical Researchers, which enables individuals to present their thoughts and ideas. All those involved give their time free so that no money changes hands.

The experience of patients

The report is based on information contained in self-reported accounts from patients who had signed an e-petition which will be sent to the World Health Organisation (WHO). About half of them were from the USA and most of the remainder were from Europe. In total 888 people had signed the petition. Of these, reports from 351 were considered to provide useful information.

All of these had experienced adverse reactions to treatments with statins. Of these, 61% stated that they had stopped taking the statins because they were unable to cope with the severity of the side effects. Sixty three patients reported they had sustained permanent damage and 120 continued to experience adverse reactions which were still not resolved. Eighteen patients were suffering from amyotrophic lateral sclerosis (ALS)/motor neurone disease, with one case of ALS being diagnosed within six weeks of starting statin therapy. There were 29 cases of major neurodegenerative disorders including Parkinson?s disease, Alzheimer?s disease (AD), multiple system atrophy, progressive supra-nuclear polyneuropathy, chronic inflammatory demyelinating polyneuropathy and ALS/motor neurone disease. Sixty nine patients experienced memory loss and 18 patients complained of cognitive impairment, and 6 experienced transient global amnesia.

The clinicians’ perspective

The comments from the patients reveal some valuable insight into the attitudes and approaches by the clinicians. Here are some examples:

  • Patients who experience difficulties while taking their prescribed statin medication find that it is not easy to persuade their treating clinicians that it is the statins which are responsible for causing their adverse reaction symptoms.
  • It was found that there were 82 clinicians who did not associate their patients’ symptoms with an adverse reaction to statin therapy.
  • There were actually a number who would not accept that statins could be the cause of the adverse reactions.
  • Several of the respondents had described how statins had been prescribed without any clinical consultation. When the results of routine analysis of blood samples became available, clinicians instructed the practice receptionist to ask the patient to call for the prescription. This means there was no opportunity to provide the relevant advice or explain about the potential adverse side effects. If this description of events is accurate then it means that no consent to the treatment would have been given.

The report notes that it is a particularly worrying time for a patient when an adverse reaction is experienced. The person is likely to have fears about damages to his/her health and even premature mortality. If these concerns are met by ridicule on the part of the clinician, then it is likely that the patient will begin to have serious doubts about the competence of the clinician, not only with respect to statins but more generally.

When complaints were made about adverse side effects it was revealed that the response was to prescribe some different statins in addition, which provoked the comment:

The prescribing of two or three different agents, on the back of complaints about unwanted effects that were caused by the initial prescription, betrays a lack of knowledge about the action of statins. The prescribing of six different agents under precisely the same circumstances displays an unexpected indifference to the healthcare needs of patients.”

This study also shows that there was a very high incidence of major degenerative diseases. To find 18 cases of ALS from 351 reports is extremely worrying and about 10,000 times greater than would have been expected, based on the accepted norms.

It is established that treatment with statins lower cholesterol by inhibiting the mevalonate metabolic pathway (MMP) which also means that the synthesis of Ubiquinone (Coenzyme Q10) is also inhibited. Ubiquinone plays a vital role in the body and if the level is reduced it is likely to cause myopathy, which is one of the established side effects of statin therapy. In the light of this, it would be expected that anyone prescribed statins would automatically also be prescribed with ubiquinone. But the reality is that this just happen regularly.

Other important biochemicals which are synthesised in the MMP are Heme A and dolichols.

A reduction in Heme A interferes with the efficient functioning of the mitochondria, which are the “powerhouses” of the cells. Reductions in Heme A may also cause damage to the nerves and to DNA. Any reduction in Heme A may lead to the accelerated decay of mitochondria. . The inhibition of the MMP also has implications for the production of other substances which have a critical role in the body.

Dolichols are required for cell identification, cell communication and immune system functionality.

Memory loss was reported in almost 20% of the respondents. Unfortunately many doctors do not take this seriously and often just shrug it off as an inevitable consequence of the aging process. Nevertheless it has finally been recognised as likely side effect.

Just under 10% reported that they had suffered from depression and this is quite consistent with research which shows that this is one of the consequences which can arise with low levels of blood cholesterol.

Over half of the respondents had not been able to resolve the statin-induced side effects, while just less than one fifth claimed that the damage was permanent.

CONCLUSION

No doubt there will be those who dismiss this study on the grounds that it is based on individuals who have prepared their own reports and that they cannot be validated and may be biased. Even allowing for some inaccuracies, the information here provides valuable insight into what is happening in the real world. There is plenty of evidence to demonstrate that the reporting of adverse side effects to drugs is minimal. This report confirms that many clinicians are not interested and may even be in denial when it comes to identifying these reactions. The rather widespread failure to recognise the impact of statins on the normal and essential metabolic pathways is unbelievable.

Many people who are being prescribed statins would be shocked to learn about the information in this report. NICE accepts that 77 people have to be on statins for 3 years for one person to benefit (2), which according to Malcolm Kendrick is an extra 6 months of life (3). This only applies to those who have had previous heart disease. For others the benefits are even less but the side effects are the same are the same. How many patients would agree to statins if they were made aware of this information at the outset?

REFERENCES

  1. http://www.joimr.org/JOIMR_Vol7_No1_Dec2009.pdf
  2. http://www.bmj.com/content/349/bmj.g4694
  3. http://drmalcolmkendrick.org/2014/12/01/what-is-t/
Advertisements

Tags: , , ,

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s


%d bloggers like this: